question-icon

What causes weight gain?

default
Posted on Wed, 16 Jul 2014
Question: I have been gaining weight at nearly 1 lb per week for the last 8 weeks. I have increased my exercise to at least 60 minutes a day and reduced my food intake. I do take thyroid meds and have not changed my dosage. I have been getting swollen feet frequently as well, with edema appearing to be a major factor. While it certainly feels like I could be pregnant, I have been getting irregular periods and any urine tests are negative. I am horrified by this unusual weight gain and do not know what else to do to curb it.
doctor
Answered by Dr. Shehzad Topiwala (1 hour later)
Brief Answer:
Weight

Detailed Answer:
Sorry to note your weight gain

FIrst of all your thyroid lab results are abnormal. They are typical of what I see when people take armour thyroid. This can be harmful to the heart and bones. That is why experts do not recommend the use of anything other than levothyroxine to treat 'hypothyroidism'

Further I would like to suggest you have CBC and CMP lab tests done too to ensure there are no other potential causes of swelling in the feet.

And regarding the weight gain, there are a few rare conditions like Acromegaly and Cushings syndrome which can cause weight gain. The tests for these two are complex and expensive. You will need to meet an endocrinologist in person to assess if you truly have these.
The names of the tests are

IGF1 (Insulin like Growth Factor 1)
Midnight Salivary Cortisol
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala (3 hours later)
Hello.
I just wrote a wonderful, in-depth additional question and the system crashed. I attached copies of CBC testing done a few weeks ago. I had some tingling and numbness in my arm after a long flight and I had it checked out in case of DVT (coupled with all the edema lately I was nervous). The clinic went overboard and tested everything. Including an MRI of my brain with did not show evidence of Cushings. My cortisol level was 10.2. I am sure its not acromegaly.
I misspoke earlier when I said there was no dosage change in my meds. I was prescribed armour from my naturopath 2 years ago due to low T3 levels even with normal TSH. I was taking 0.75 of a grain. This made an immense difference in how I felt and my weight normalized. I did eventually go onto levo as well though. I did want to taper off and switch solely to levo. In March, I decreased slowly to 0.5grain and then went down to 0.25grain in May. I returned to 0.75 in XXXXXXX because of the weight gain. If I were to go off armour, should I increase my levo from 100 mg to 200mg? should I taper one while increasing the other? Could any other factors such as estrogen levels or testosterone be considered here?

Based on my test results, I think I am looking pretty good other than the low RBC. Could a cyst (PCOS) or a tumor result in this weight gain. Is there a diuretic that I can try to see if this is more a water issue versus fat?
doctor
Answered by Dr. Shehzad Topiwala (2 hours later)
Brief Answer:
Follow up

Detailed Answer:
1 I see your CBC and CMP are normal

2 A random blood cortisol test has no value in diagnosing Cushings syndrome. It is far more complex than that

3 If an endocrinologist definitely rules out Cushings and Acromegaly then it is unlikely there is any endocrine cause for the weight gain

4 Hypothyroidism causes weight gain only when it is undiagnosed or undertreated
Your TSH suggests you were getting too much thyroid medication

5 Expert guidelines have repeatedly discouraged the practice of prescribing armour thyroid. Levothyroxine alone needs to be given to target appropriate TSH levels around 0.4 to 2.5

6 PCOS does not directly cause weight although it is commonly associated with it. Again, diagnosing PCO is a challenge and requires systematic personal examination and detailed testing


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weight gain?

Brief Answer: Weight Detailed Answer: Sorry to note your weight gain FIrst of all your thyroid lab results are abnormal. They are typical of what I see when people take armour thyroid. This can be harmful to the heart and bones. That is why experts do not recommend the use of anything other than levothyroxine to treat 'hypothyroidism' Further I would like to suggest you have CBC and CMP lab tests done too to ensure there are no other potential causes of swelling in the feet. And regarding the weight gain, there are a few rare conditions like Acromegaly and Cushings syndrome which can cause weight gain. The tests for these two are complex and expensive. You will need to meet an endocrinologist in person to assess if you truly have these. The names of the tests are IGF1 (Insulin like Growth Factor 1) Midnight Salivary Cortisol